The Past Month

Tags: , , ,

It's been a little while since I last blogged and things have been on the more difficult side with Ezri, although there have also been some bright spots. She had been doing so well for a number of weeks, but she has just not been the same since since the introduction and subsequent stopping of the Potiga medication. She had noticeably increased seizure activity when we went the second step up (half of the target dose), although in the first day or two of stopping it, she seemed to be on a more positive note. Then she went somewhat downhill again and stayed there (we've had a lot of days, that although Ezri isn't acting too terribly outwardly, she is feeling angry or sad pretty constantly with a lot of short little outbursts speckled in at anything that rubs her the wrong way - not a fun way to exist). About a week after stopping the Potiga, we saw our neuropsychology doctor and finally decided to try the Nuedextra which we've been talking about doing for some months. Somebody had posted recently on the HH survivors group on FB that it had been helpful (even though it eventually became ineffective) and it consists of dextromethorphan (an OTC cough medication) and quinidine. Sometimes with Ezri's sad/angry/irritated seizures she says "it just makes me need to cough!!" and proceeds to what sounds like fake-coughing in an irritated way. Because of her seizures giving her that reflex, it seemed natural (and even possible) that this medication might truly help that area of the brain. Additionally, an HH friend had had some success using delsym cough syrup which has the dextromethorphan in it (even recommended by her neuro) on the more behavioral seizures that needed 'calming.' Of course the pharmacy didn't have the Nuedextra and it took a few days to get it in, so we have tried the delsym twice with no difference that I can tell. We'll try the Nuedextra soon, it has the quinidine added so may be different because of that, I just don't know. A different option for later that may also be effective for Ezri occurred to me on Wednesday in my physiology class. We've been talking about hormones and that prolactin inhibits dopamine in the brain. One hormone that has been affected from Ezri's surgeries is prolactin. She is deficient in prolactin although that is not something that either our endocrinologist or we have thought was of importance (because she's a 6 year old and not a nursing mother). However, if you couple that deficiency with the fact that we've tried a medication that increases dopamine (Amatidine) and the only effect it had was to significantly increase seizure activity, we can make the connection that possibly and hopefully, a decrease in dopamine might decrease seizure activity? Antipsychotic medications are able to decrease dopamine, and I wonder if there's such a thing as prolactin supplementation? I want to talk with the doctors about this. We originally tried Amatidine with the thought that a happy mind-state would put Ezri in a place to not have as many seizure triggers. With the increased seizure activity we've been seeing, it has gotten to a point that the teacher pulled me aside this week to mention it and ask if we had been seeing it at home. Ezri had even gone in her special corner that day where it's quiet as the classroom noise and activity had gotten to be too much for her. We have noticed a number of times that she puts her hands on her ears at noisy times and this is not something she usually does. I told the teacher about the medication changes and that we have not found a successful combination yet. Last Saturday Ezri also had what (we think) was a more significant seizure for her normal activity. She and Kes were on a tire swing and Kes kept spinning and spinning it. I guess it got too fast for Ezri, as she started fearfully freaking out for Kes to stop, which she didn't - this was the 'OMG I'm going to die' type of genuine fear, that we've never seen except with a bigger seizure a long time ago. She started shaking some and leaning and looking toward the left (like the other seizure) and Ben quickly pulled her off to a standing position where he held her under the arms and she continued to shake for a moment. She never seemed to lose consciousness, but the episode was all too similar to what was a definite seizure some time ago. Even with all these things happening in the last few weeks, Ezri has seemed especially happy the last two afternoons; and I really hope she's cycling out of her rough spell. At PT on Wednesday, I commented to the physical therapist that with all the jumping Ezri has been doing--she jumps all over the place and is so proud of herself, though still not quite natural-looking like a typical kid-- and that they do jumping jacks a lot in Tae Kwon Do, that maybe a goal could be doing jumping jacks. Ezri's version of jumping jacks, up until Wednesday was jumping and clapping her hands at the top repeatedly but no movement of feet out and in and no arm movement down on the jump in. They worked on it in front of a mirror, and guess what? By the time they were done with the PT session, Ezri was doing the correct coordination for jumping jacks!

20130420-Ezri (Custom)